Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 7, NWS Wilmington, NC

April 23, 2019New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Apr 23, 2019, 7:41 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Apr 24, 2019, 6:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2019, 7:41 PM EDT (23:41 UTC)
In effect from
Apr 24, 2019, 6:00 AM EDT
Expired
Apr 24, 2019, 3:43 PM EDT
In force
10 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WHUS42 KILM 232341
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
741 PM EDT Tue Apr 23 2019


NCZ106-108-SCZ054-056-240930-
/O.NEW.KILM.BH.S.0007.190424T1000Z-190425T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
741 PM EDT Tue Apr 23 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Wednesday
through Wednesday evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...From 6 AM EDT Wednesday through Wednesday evening.

* SURF ZONE IMPACTS...Strong south to north longshore current will
  develop at east-facing area beaches in the afternoon due to
  strong southerly winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
3 follow-up statements
019 
WHUS42 KILM 240838
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
438 AM EDT Wed Apr 24 2019

NCZ106-108-SCZ054-056-241645-
/O.CON.KILM.BH.S.0007.190424T1000Z-190425T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
438 AM EDT Wed Apr 24 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Strong south southwesterly winds will
  develop this afternoon creating a strong south to north 
  longshore current at east-facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

21
724 
WHUS42 KILM 241219
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
819 AM EDT Wed Apr 24 2019


NCZ106-108-SCZ054-056-250100-
/O.CON.KILM.BH.S.0007.000000T0000Z-190425T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
819 AM EDT Wed Apr 24 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Strong south southwesterly winds will
  develop this afternoon creating a strong south to north 
  longshore current at east-facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

21
869 
WHUS42 KILM 241943
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
343 PM EDT Wed Apr 24 2019


NCZ106-108-SCZ054-056-242045-
/O.CAN.KILM.BH.S.0007.000000T0000Z-190425T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
343 PM EDT Wed Apr 24 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Wilmington has cancelled the
Beach Hazards Statement.

Local lifeguards are reporting weak to no south-to-north 
longshore current at east-facing area beaches. Southerly winds not
strong enough to produce a strong longshore current through this
evening and therefore cancelled the beach hazards statement.

$$

19

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 23, 7:19 PM EDT, 22 minutes earlier.

Area forecast discussion, Apr 23, 7:19 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
719 PM EDT Tue Apr 23 2019

.SYNOPSIS...
High pressure will dominate through Thursday with warm, dry and
breezy conditions. An approaching front will bring chances for
showers and thunderstorms Friday afternoon and evening. High
pressure returns for the weekend, and another cold front
expected early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 700 PM Tuesday...A healthy afternoon seabreeze has
produced wind gusts to 25 mph along the coast and has
penetrated all the way west into Marion, Dillon, and Robeson
counties. With the high now centered several hundred miles off
the coast, momentum from the seabreeze should seamlessly
transfer into tonight's southwesterly low level jet which models
show should average 25-30 knots at the 975 mb level (appx 1000
feet AGL). This should be sufficient to keep surface winds from
decoupling in all but a few normally cold pocosin/inland
Carolina bay locations. I've bumped forecast wind speeds and low
temperatures up with this evening update. Discussion from 300
PM follows...

High pressure will bring warm and dry conditions area wide for
the short term period. South to southwest winds will advect warm
air tonight into Wednesday, which will bring chances for
afternoon highs in the mid to upper 80s, which is about 10
degrees above normal.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM Tuesday...High pressure exits offshore and low
pressure returns overland, which will bring breezy southwest
winds across the forecast area. Due to strong warm air
advection, afternoon highs Thursday can be expected in the mid
to upper 80s, which is about 10 degrees above normal for late
April. Some scattered showers begin to move into the coastal
plain sometime Thursday night as a cold front approaches from
the west, but any developing precipitation should be light
Thursday night with little to no accumulation.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 300 PM Tuesday...Active weather period ahead for Friday
as a cold front approaches from the west through the day. Latest
model guidance has a moderate amount of instability energy
aloft, although the wind shear is at time is marginal at best.
Expecting some pulse convection along the front as it moves
through the region Friday, with some of the stronger storms
producing high wind gusts with plenty of dry air aloft. Showers
and thunderstorms should wind down Friday evening as the front
passes and another high pressure settles into the forecast area.

High pressure system is expected to pass directly overhead and
bring a cooler airmass with afternoon highs expected in the
upper 70s to lower 80s, which is closer to normal for late
April. Temperatures will slowly rebound Sunday into early next
week. The next approaching cold front may arrive early next
week, and will bring increasing winds and more chances for
precipitation.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 0Z....VFR conditions continue to prevail, with high to our south
and shortwave surface trough digging in from the north. Scattered cirrus
clouds move in from the west overnight for the TAF period. No fog
expected overnight/early morning due to marginal moisture available and
boundary winds a little too strong for fog development. Current
southerly winds to become southwesterly overnight through end of TAF
period, around 5kts inland and up to 10kts along the coast.

Extended Outlook...VFR conditions to persist thru much of the
extended period. A frontal boundary is progged to partially back-
door late Wed into Thu before lifting back north. Could see MVFR
from shra during Fri as low pressure passes by south of the Eastern
Carolinas.

.MARINE...
As of 700 PM Tuesday...This afternoon's seabreeze became a bit
stronger than forecast with winds near 20 kt reported from
Myrtle Beach, Sunset Beach, and Wrightsville Beach. The
strongest of the winds should be occurring nearshore now, with a
slight decreasing trend expected later this evening. However for
locations out beyond 10 miles, wind speeds should actually
increase overnight as a 30 knot jet of wind just 1000 feet above
the ocean surface and should help bring surface winds up to
around 15 knots by 10 PM. Seas currently around 3 feet in a
mix of 9-second SE swell and south 3-4 second wind waves should
build by about a foot overnight. Discussion from 300 PM
follows...

Relatively quiet offshore for the rest of today into tonight
with south/southwest winds 10 to 15 kts and wave heights between
2 and 4 feet on the high end. Southeast swell between 8 and 10
seconds expected through Wednesday.

As high pressure moves offshore Wednesday, tightening pressure
gradient could bring increasing southwest winds offshore and
marginal small craft conditions each afternoon Wednesday through
Friday. Chances for small craft conditions are higher Friday
ahead of the approaching cold front that could bring increasing
waves between 4 and 6 feet and southwest winds 15 to 20 kts.
Southwest wave directions will be the primary direction
Wednesday through Friday between 6 and 8 seconds.

Conditions will quiet offshore for the weekend with another high
pressure system moving across the region. Waves between 2 and 4
feet at 5 to 7 second periods for the weekend with variable
winds between 10 and 15 kts.

The next chances for small craft conditions and higher would
potentially be early next week as another cold front approaches
and brings increasing winds and waves.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MCK
NEAR TERM...TRA/MCK
SHORT TERM...MCK
LONG TERM...MCK
AVIATION...VAO
Hazardous weather outlook, Apr 23, 3:23 PM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
323 PM EDT Tue Apr 23 2019

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
241930-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
323 PM EDT Tue Apr 23 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-241930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
323 PM EDT Tue Apr 23 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated locations may encounter small craft advisory conditions
Wednesday through Friday. Small craft conditions possible again
Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.